Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 92, NWS Topeka, KS

May 30, 2011Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2011, 10:27 PM CDT for Cloud County, Republic County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2011, 10:27 PM CDT (03:27 UTC)
Expired
May 30, 2011, 11:15 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 11:12 PM CDTTSTM WND GST 603 Ese Jamestown, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 8:37 PM CDTSevere Thunderstorm Watch PDSSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WUUS53 KTOP 310327
SVRTOP
KSC029-157-310415-
/O.NEW.KTOP.SV.W.0092.110531T0327Z-110531T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1027 PM CDT MON MAY 30 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1115 PM CDT

* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 43 MILES NORTHWEST OF
  BELLEVILLE TO 22 MILES NORTHWEST OF BELLEVILLE TO 67 MILES WEST OF
  MINNEAPOLIS...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REPUBLIC...
  COURTLAND...
  SCANDIA...
  JAMESTOWN...
  NORWAY...
  BELLEVILLE...
  MUNDEN...
  NARKA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9740 3989 9742 3931 9793 4000 9794
TIME...MOT...LOC 0327Z 279DEG 26KT 4039 9794 3996 9799
          3889 9889
WIND...HAIL 70MPH 1.00IN

$$

GARGAN
1 follow-up statement
211 
WWUS53 KTOP 310358
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT MON MAY 30 2011

KSC029-157-310415-
/O.CON.KTOP.SV.W.0092.000000T0000Z-110531T0415Z/
REPUBLIC-CLOUD-
1058 PM CDT MON MAY 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN CLOUD AND REPUBLIC COUNTIES...

AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG AND WEST OF A LINE EXTENDING FROM 64 MILES NORTH 
OF BELLEVILLE TO 14 MILES NORTH OF BELLEVILLE TO 52 MILES WEST OF 
SALINA...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
REPUBLIC...SCANDIA...JAMESTOWN...NORWAY...NARKA...MUNDEN AND 
BELLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9740 3989 9742 3931 9793 4000 9794
TIME...MOT...LOC 0356Z 279DEG 26KT 4074 9749 4002 9770
          3877 9856
WIND...HAIL 60MPH 1.00IN

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:25 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 30, 9:25 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT MON MAY 30 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

ADVANCING SQUALL LINE ALONG THE LEADING EDGE OF A COLD FRONT IS
POISED ACROSS SMITH AND ROOKS COUNTY IN NORTH CENTRAL KANSAS. AS
THE FRONTAL BOUNDARY PUSHES EASTWARD IT WILL PROVIDE THE NECESSARY
LOW AND MID LEVEL FORCING FOR CONVECTIVE DEVELOPMENT. THE SQUALL
LINE HAS UNZIPPED TO THE SOUTHWEST AND WILL CONTINUE TO UNZIP OVER
THE NEXT FEW HOURS SOUTHWARD TO THE KS/OK BORDER. MU CAPE VALUES
NEARING 3000 J/KG AND 0 TO 6 KM BULK SHEAR OF AROUND 40 KNOTS WILL
PROVIDE THE NECESSARY COMPONENTS FOR STRONG TO SEVERE
THUNDERSTORMS. OBSERVATIONS OF WINDS NEAR 80 KTS HAVE ALREADY BEEN
REPORTED FROM THIS SQUALL LINE IN S NEB...SO DAMAGING WINDS WILL BE
THE MOST CONCERNING THREAT...WITH HAIL TO THE SIZE OF QUARTERS
BEING A SECONDARY THREAT. MESOVORTEX FORMATION ALONG THE LEADING
EDGE OF THE SQUALL LINE IS ALSO A CONCERN WITH HIGH 0 TO 1 SRH
VALUES OF BETWEEN 300 AND 500 J/KG...SO ALTHOUGH THE POSSIBILITY
OF WIDESPREAD DAMAGING WINDS WILL WANE WITH THE INCREASE OF CI NH
ISOLATED POCKETS OF DESTRUCTIVE WINDS WILL BE POSSIBLE WITH THESE
SQUALL LINE SPIN UPS.

THE LATEST RUN OF THE HIGH RESOLUTION RAPID REFRESH SHORT RANGE
MODEL INDICATED THAT THE STRONG LINE OF THUNDERSTORMS WILL
PERSIST THROUGH AT LEAST MANHATTAN AND WILL UNDERGO A GRADUAL
WEAKENING AS IT ENCOUNTERS WARMER MID LEVEL TEMPERATURES EAST OF
MANHATTAN. THE INTENSITY OF THE STORMS AS THE APPROACH THE
TOPEKA/EMPORIA AREA IS STILL UNCERTAIN...BUT THE TREND OF THE HRRR
MODEL IS TO HAVE SHOWERS GRADUALLY WEAKEN AS THEY APPROACH THE
KANSAS TURNPIKE. WILL CONTINUE TO MONITOR THE TRENDS AND UPDATE
APPROPRIATELY.

JL

&&

.DISCUSSION...
UPPER TROF CONTINUES TO PUSH INTO THE ROCKIES TODAY...WITH A MORE
NORTHEASTWARD TREND BECOMING APPARENT IN THE LATEST IMAGERY. UPPER
POTENTIAL VORTICITY ANOMALY AND WEAK MID LEVEL WAVE COMBINED WITH
HIGH LAPSE RATES TO PRODUCE A FEW BRIEF AND VERY HIGH-BASED STORMS
IN THE EASTERN COUNTIES THIS MORNING. 700MB LEVEL WAS QUITE WARM AND
DRY IN THE ELEVATED MIXED LAYER WITH 15C TEMPS COMMON IN THE CENTRAL
AND SOUTHERN PLAINS. LOW LEVEL MOISTURE UNDER THE EML HAS SURGED
NORTH INTO CENTRAL AND EASTERN KANSAS AND AIDED IN KEEPING WINDS
SOMEWHAT WEAKER THAN EARLIER ANTICIPATED. 19Z VISIBLE SATELLITE
IMAGERY AND SURFACE OBSERVATIONS PUT A COLD FRONT FROM NORTH CENTRAL
NEBRASKA SOUTHWEST TO SOUTHWESTERN PORTIONS OF THAT STATE. DRYLINE
EXTENDS SOUTH ACROSS WESTERN KANSAS NEAR GARDEN CITY WITH SURFACE
LOW IN EAST CENTRAL COLORADO.

STRONG PRESSURE GRADIENT WILL PERSIST THROUGH THE LATE EVENING WITH
925MB WINDS INCREASE TO 40-50KT. WITH AT LEAST SOME LOWER CLOUD
PERSISTING...NOT EXPECTING MUCH DECREASE IN WIND SPEEDS...AND WITH
MANY TRAVELERS AND OUTDOOR ACTIVITIES ON THIS HOLIDAY...PLAN TO KEEP
THE WIND ADVISORY GOING. THE SURFACE LOW SHOULD TRANSLATE NORTHEAST
ALONG THE FRONTAL BOUNDARY AHEAD OF THE EJECTING UPPER WAVE TONIGHT
AS THE FRONT PUSHES SOUTHEAST. THIS LOW MAY NOT BE TOO FAR TO THE
NORTHWEST EARLY THIS EVENING WITH A COMPLEX POSSIBLY FORMING NEAR
THE TRIPLE POINT AND SURGING EAST INTO THE WESTERN KANSAS. 16Z HRRR
MODEL MAY NOT BE TOO FAR OFF IN THIS REGARD...AND THE 12Z 4KM WRF IS
SIMILAR THOUGH A FEW HOURS SLOWER. MID LEVEL TEMPS WILL COOL AS
STRONG LIFT OCCURS ALOFT TO PRODUCE AN ENVIRONMENT MUCH MORE
CONDUCIVE TO CONVECTION...WITH MODERATE CAPE AND STRONG SHEAR STILL
ANTICIPATED. WIND MAY END UP BEING THE MAIN SEVERE WEATHER CONCERN
IF THE ABOVE MODELS VERIFY AND THE STORMS TAKE ON LINEAR SHAPES AS
THEY ENTER THE AREA...BUT HAIL AND TORNADO THREATS WILL REMAIN IF
THE STORMS CAN STAY SEPARATE LONG ENOUGH. MINOR FLOODING CONCERNS
REMAIN IN THE WESTERN COUNTIES AS WELL. STORMS MOVING AWAY FROM THE
DEEPER FORCING AND INCREASING INHIBITION AS THE NIGHT PROGRESSES
SHOULD LEAD TO A DOWNWARD TREND AFTER MIDNIGHT. KEPT SMALL CHANCES
FOR MORE OF THE AREA INTO THE MORNING WITH THE SLIGHTLY SLOWER
TREND...BUT DRIER AND MORE STABLE AIR WILL BE THE RULE AS UPPER
HEIGHTS RISE.

65

FOR TUESDAY NIGHT AND WEDNESDAY...MODELS SHOW LOW LEVEL MOISTURE
RETURNING BACK NORTH LATE IN THE NIGHT AND THROUGH THE DAY. FORECAST
SOUNDINGS INDICATE AN UNCAPPED BOUNDARY LAYER WITH INSTABILITY
PROGGED TO BE BETWEEN 3000 AND 4000 J/KG. THERE IS ALSO A HINT OF A
WEAK WAVE WITHIN THE SOUTHWEST FLOW ALOFT. HOWEVER THERE IS NOT
OBVIOUS SFC FEATURE TO FOCUS THE INSTABILITY OR LIFT A SFC PARCEL.
NEVERTHELESS THERE APPEARS TO BE A CHANCE FOR CONVECTION. KEPT POPS
IN THE 20 TO 30 PERCENT RANGE DUE TO THE LACK OF A SFC FEATURE AND
UNCERTAINTY IN THE DISTURBANCE ALOFT. LOWS WEDNESDAY MORNING COULD
BE IN THE 50S GIVEN WEAK WINDS AND CLEAR SKIES INITIALLY IN THE
NIGHT. MODELS DO NOT SHOW A STRONG PUSH OF WARM AIR DURING THE DAY
WEDNESDAY...SO HIGHS IN THE MID TO UPPER 80S SEEMS REASONABLE.

FOR THURSDAY AND FRIDAY...MODEL FORECAST SOUNDINGS SHOW A LITTLE
MORE MID LEVEL WARM AIR MOVING IN AND PROVIDING MORE INHIBITION TO
CONVECTION. WITH THIS IN MIND AND NO OBVIOUS FORCING MECHANISM TO
TRIGGER CONVECTION...WENT WITH A DRY FORECAST. THE ECMWF AND GFS DO
SHOW A WEAK FRONTAL BOUNDARY MOVING INTO NORTHERN KS FRIDAY NIGHT
AND MEANDERING IN THE REGION THROUGH MUCH OF THE WEEKEND. HAVE A
SLIGHT CHANCE POP IN ACROSS NORTH CENTRAL KS FRIDAY NIGHT AS THE
FRONT MOVES INTO THE AREA. AFTER THAT...MODELS INDICATE A RELATIVELY
WEAK PATTERN IN THE MID AND UPPER LEVELS AS A BROAD UPPER RIDGE
BEGINS TO RETROGRESS FROM THE LOWER MS RIVER VALLEY TO THE SOUTHERN
HIGH PLAINS. THE CONCERN IS THERE SHOULD BE SOME INSTABILITY WITH
THE BOUNDARY IN THE AREA. HOWEVER WITH NO OBVIOUS FORCING DUE TO THE
UPPER LEVEL RIDGING...PRECIP CHANCES LOOK TO DEPEND ON CAP STRENGTH
AND DIURNAL PROCESSES. THE PROBABILITY THAT ANY GIVEN LOCATION WOULD
SEE A STORM FROM SATURDAY THROUGH MONDAY LOOKS TO ONLY BE AROUND 10
PERCENT...SO WILL KEEP A DRY FORECAST GOING THROUGH THE WEEKEND.
THINK THERE WILL BE A SLIGHT COOL DOWN IF ANY FOR SATURDAY BEHIND
THE WEAK FRONTAL PASSAGE. THEN 850 TEMPS WARM BACK INTO THE LOWER
20S CELSIUS SUGGESTING HIGHS AROUND 90 ARE PLAUSIBLE.

WOLTERS

&&

.AVIATION...

GUSTY WINDS WILL CONTINUE THROUGH THE NEXT FEW HOURS AHEAD OF AN
ADVANCING COLD FRONT. CONVECTION WILL INITIATE ALONG THE FRONT AND
SHOULD AFFECT KMHK AROUND 05Z THEN KTOP AND KFOE A COUPLE HOURS
LATER. CERTAINTY OF TERMINALS ACTUALLY RECEIVING THUNDERSTORMS
STILL EXISTS...SO KEPT TSRA OUT FOR NOW...AND WILL AMEND AS
NECESSARY WHEN/IF CONVECTION INITIATES ALONG THE FRONT.

JL/BYRNE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 8:54 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT MON MAY 30 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-010200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
854 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT IN
CENTRAL KANSAS THIS EVENING. DAMAGING WINDS IN EXCESS OF 70 MPH AND
LARGE HAIL UP TO QUARTER SIZED WILL BE THE MAIN HAZARDS...WITH A LOW
END TORNADO THREAT VERY NEAR THE COLD FRONT IN NORTH CENTRAL
KANSAS DURING THE LATE EVENING HOURS. THESE STORMS WILL WEAKEN A
BIT AS THEY MOVE EAST OVERNIGHT. A FEW STORMS MAY REMAIN SEVERE AS
THEY TRACK ACROSS EASTERN KANSAS...WITH DAMAGING WINDS BEING THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES RETURN TO PORTIONS OF THE AREA TUESDAY NIGHT
AND WEDNESDAY. IF THUNDERSTORMS ARE ABLE TO DEVELOP...ISOLATED
SEVERE WEATHER APPEARS POSSIBLE.

SLIGHT CHANCES FOR THUNDERSTORMS RETURN TO SOME OF THE AREA FOR
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS AND HAIL.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:14 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington46 min
May 30, 11:46 PM CDTSpecial Weather StatementTOPOttawa29 min
May 30, 11:53 PM CDTSpecial Weather StatementTOPClay, Washington37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.